Virginia, 2007

Hail and Damaging Wind in Virginia, August 30, 2007

August 30, 2007 · NWS RNK · 2 events in 2 counties and zones

Widely scattered thunderstorms developed during the afternoon of August 30th. A couple of these thunderstorms became severe producing wind damage and penny size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Widely scattered thunderstorms developed during the afternoon of August 30th. A couple of these thunderstorms became severe producing wind damage and penny size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 30, 2:15 PM EST, 30 minutes earlier.

Area forecast discussion, Aug 30, 2:15 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 PM EDT THU AUG 30 2007

.SYNOPSIS...
HIGH PRESSURE OFF THE MID ATLANTIC COAST WILL CONTINUE TO RIDGE
SOUTHWEST INTO THE REGION THROUGH THIS AFTERNOON. A COLD FRONT
WILL APPROACH THE AREA FROM THE NORTHWEST FRIDAY AND SLOWLY SLIDE
SOUTH INTO NORTH CAROLINA ON SATURDAY. HIGH PRESSURE SHOULD BUILD
IN BEHIND THE FRONT FROM THE NORTH LATER IN THE WEEKEND BRINGING A
RETURN TO DRIER AND NOTICEABLY COOLER WEATHER INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
AGAIN SEEING WIDELY SCATTERED TSRA DEVELOP IN WEAK CONVERGENCE ZONE
ALONG THE BLUE RIDGE AIDED BY DIFFERENTIAL HEATING ALONG LEADING
EDGE OF MID DECK. WITH WEAK COLD FRONT STILL OVER WV WILL NEED TO
LEAVE IN CHANCE POPS WEST...AND SLIGHT CHANCES EAST THRU THE
EVENING. HOWEVER EXPECT COVERAGE A BIT LESS THAN EARLIER THOUGHT
SINCE IN BETWEEN BEST FORCING PASSING TO THE NE AND DEEPER RH TO THE
SW. COULD STILL SEE ISOLATED PULSE SEVERE GIVEN DRY AIR ALOFT SO
WILL KEEP HWO MENTION INTO THIS EVENING ESPCLY BASED ON THE LAST FEW
NIGHTS. OTRW WIND SHIFT FRONT SHOULD SLIDE SE TOWARD THE BLUE RIDGE
LATE WITH WEAK CONVERGENCE BRINGING MORE CLOUDS AND BASICALLY AN
ISOLATED SHRA/TSRA THREAT OVERNIGHT PER LINGERING MOISTURE. AGAIN
LIKE TEMPS CLOSER TO THE WARMER MET MOS...BUT POSSIBLY A LITTLE
COOLER TONIGHT GIVEN MORE NORTHERLY FLOW.

ACTUAL 850 MB/DEWPOINT FRONT SHOULD SAG INTO THE WESTERN ZONES
FRIDAY LIKELY REACHING NEAR THE BLUE RIDGE AROUND MAX HEATING. DEGREE
OF INSTABILITY WITH POTENTIAL EARLY CLOUD COVER THE KEY TO
REDEVELOPMENT OF WESTERN CONVECTION SINCE SUPPORT ALOFT QUITE
LACKING. SINCE MODELS HAVE BEEN RATHER CONSISTENT IN SHOWING A BAND
OF SHRA/TSRA SLIDING OFF THE RIDGES WILL KEEP CHANCE POPS ABOUT
STATUS QUO. OTRW THINKING WILL SEE ENOUGH BREAKS TO GO PC ALLOWING
TEMPS TO WARM CLOSER TO MAV MOS UNLESS THE FRONT IS SLOWER...AND

****ERROR: INCOMPLETE DATA

NG TO JAMES BAY CANADA...NEAR +16C. GFS CLOSES OFF THE
UPPER RIDGE TO H3...WHICH SEEMS LIKE AN OUTLIER. BEST H85 TEMPS
WILL PROB PASS TO OUR NW. AFTER HIGH PRESSURE THIS
WEEKEND...BETTER DEWPOINTS WILL RETURN AGAIN IN THE EXTREME
SW...WITH SLT CHC STORMS THERE MONDAY. SIMILAR TO WHAT HAS
HAPPENED THIS WEEK...WIDELY SCATTERED STORMS WILL MAKE MORE
EASTWARD PROGRESSION INTO THE MIDDLE OF NEXT WEEK. ON A WHOLE THE
LONG TERM SHOULD BE RATHER DRY...WITH TEMPS RISING SLIGHTLY ABOVE
NORMAL BY THURSDAY. IF THE OP GFS DOES VERIFY...THERE COULD BE A
GOOD DEAL OF RAIN DEVELOPING IN MY EXTREME WEST...IN THE WEST VA
HIGH COUNTRY NEXT WEEKEND...BUT THAT IS VERY FAR OUT AT THIS
POINT.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
WILL CONTINUE OVERALL VFR CONDITIONS UNDER INCREASING CU/AC CIGS
THIS AFTERNOON. HOWEVER EXPECT WIDELY SCATTERED SHRA/TSRA TO
DEVELOP MAINLY OVER THE MOUNTAINS WHERE WILL INCLUDE AT LEAST
VICINITY MENTION AHEAD OF THE WEAK COLD FRONT IN WV. COVERAGE MAY
LINGER INTO THE EVENING HOURS BUT SINCE ISOLATED WONT INCLUDE IN
ANY OF THE TAF SITES FOR NOW. OTRW EXPECTING CIGS/VSBYS TO LOWER TO MVFR
LEVELS BLF/LWB WITH BRIEF IFR CONDITIONS POSSIBLE TOWARD DAYBREAK.
ELSEWHERE MAINLY VFR IN SCT/BKN AC AND PATCHY FOG/HZ THRU 12Z
FRIDAY.

THE SLOW MOVING COLD FRONT WILL DROP THRU THE AREA FRIDAY INCREASING
THE COVERAGE OF CONVECTION ESPCLY BY EARLY AFTERNOON OVER THE
MOUNTAINS. THIS WILL PROMPT OCNL MVFR CONDITIONS AS WILL ALSO
INCLUDE A VCSH MENTION SE WVA FOR LEFTOVER SHOWERS EARLY ON. DRIER
AIR SHOULD WORK SOUTH ACROSS THE REGION BEHIND THE FRONT SATURDAY
AND CONTINUE INTO SUNDAY. HOWEVER LOW LEVEL ONSHORE FLOW MAY
PROMOTE PERIODS OF LOW CLOUDS EASTERN SITES. OTRW VFR FOR NOW
OUTSIDE OF PATCHY MORNING VALLEY FOG INTO EARLY NEXT WEEK.

&&

.EQUIPMENT...
KFCX 88D RADAR IS OPERATIONAL AGAIN.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...KM
LONG TERM...KM
AVIATION...DS/JH/JS
EQUIPMENT...KM
Hazardous weather outlook, Aug 30, 1:11 PM EST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
211 PM EDT THU AUG 30 2007

NCZ001>004-018>020-VAZ007-009>020-022>024-032-033-WVZ042>045-311815-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
MERCER-SUMMERS-MONROE-GREENBRIER-
211 PM EDT THU AUG 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
MOUNTAINS THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BE
LOCALLY STRONG TO SEVERE THROUGH EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ034-035-043>047-058-059-311815-
ROCKINGHAM-CASWELL-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
211 PM EDT THU AUG 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 30, 12:58 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
158 PM EDT THU AUG 30 2007

NCZ001-002-019-301900-
WILKES NC-ALLEGHANY NC-ASHE NC-
158 PM EDT THU AUG 30 2007

AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES EAST OF MC GRADY...MOVING SOUTHWEST AT 10
MPH. THE STRONG THUNDERSTORM WILL BE NEAR...MULBERRY...MULBERRY AT
205 PM EDT...MC GRADY...HALLS MILLS AT 210 PM EDT...MILLERS CREEK...
MILLERS CREEK AT 230 PM EDT...WILBAR AT 235 PM EDT...WILBAR AT 240 PM
EDT...SUMMIT...CASCADE FALLS AT 300 PM EDT.

EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS SITUATION.
Special weather statement, Aug 30, 1:35 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT THU AUG 30 2007

VAZ019-301930-
ALLEGHANY VA-
235 PM EDT THU AUG 30 2007

AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF COVINGTON CITY...OR ABOUT OVER
CALLAGHAN...MOVING SOUTHWEST AT 15 MPH. THE STRONG THUNDERSTORM WILL
BE NEAR...JORDAN MINES AT 300 PM EDT...EARLEHURST AT 315 PM EDT...

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
RAINFALL AMOUNTS UP TO AN INCH ARE POSSIBLE.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS STORM.

KK
Special weather statement, Aug 30, 2:06 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
306 PM EDT THU AUG 30 2007

VAZ017-032-033-302000-
PATRICK VA-FLOYD VA-FRANKLIN VA-
306 PM EDT THU AUG 30 2007

AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF WOOLWINE...OR ABOUT 3 MILES
SOUTHWEST OF ENDICOTT...MOVING SOUTH AT 10 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...ROCKY KNOB SUMMIT AT 315 PM EDT...
CHARITY...ROCKY KNOB RECREATION AREA AT 320 PM EDT...WOOLWINE AT 330
PM EDT...BUFFALO RIDGE...MABRY MILL AT 340 PM EDT...MEADOWS OF DAN AT
345 PM EDT...CRITZ...STUART AT 400 PM EDT...

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

SK
Special weather statement, Aug 30, 2:13 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
313 PM EDT THU AUG 30 2007

NCZ018-019-302015-
WATAUGA NC-WILKES NC-
313 PM EDT THU AUG 30 2007

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF DEEP GAP...OR ABOUT 3 MILES
NORTH OF DARBY...MOVING SOUTH AT 5 MPH. THE STRONG THUNDERSTORM WILL
BE NEAR...WILKESBORO RESEVOIR AT 320 PM EDT...DARBY AT 350 PM EDT...
ELKVILLE AT 415 PM EDT...

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
RAINFALL AMOUNTS UP TO AN INCH AND A HALF ARE POSSIBLE WITH THIS
STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

KK
Special weather statement, Aug 30, 2:36 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
336 PM EDT THU AUG 30 2007

VAZ018-302030-
CRAIG VA-
336 PM EDT THU AUG 30 2007

AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTHEAST OF PAINT BANK...OR ABOUT 4
MILES NORTHEAST OF CRAIG SPRINGS...MOVING SOUTH AT 10 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...CRAIG SPRINGS...NEW CASTLE AT 350 PM
EDT...SINKING CREEK...ABBOTT AT 410 PM EDT...SIMMONSVILLE AT 415 PM
EDT...HUFFMAN AT 425 PM EDT...

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...AS
WELL AS WIND GUSTS TO 40 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

SK
Special weather statement, Aug 30, 2:44 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 PM EDT THU AUG 30 2007

VAZ014-017-032-033-302045-
PATRICK VA-FLOYD VA-FRANKLIN VA-MONTGOMERY VA-
344 PM EDT THU AUG 30 2007

AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF
SHAWSVILLE TO 4 MILES SOUTH OF PILOT...MOVING SOUTHEAST AT 5 MPH. THE
LINE OF STRONG THUNDERSTORMS WILL BE NEAR...SHAWSVILLE AT 350 PM
EDT...CROCKETT SPRINGS AT 405 PM EDT...TERRYS FORK...FLOYD AT 415 PM
EDT...CHECK...AND COPPER HILL AT 445 PM EDT.

PEOPLE IN THE PATH OF THESE STORMS CAN EXPECT WIND GUSTS TO 45
MPH...SMALL HAIL...AND HEAVY DOWNPOURS OF UP TO AN INCH IN LESS THAN
30 MINUTES.

The radar

The Roanoke radar (KFCX), 44 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Patrick

When
August 30, 2:45 PM EST
Where
Patrick County, Stuart
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
36.630, -80.280

Thunderstorm Wind, Montgomery

When
August 30, 3:22 PM EST
Where
Montgomery County, Pilot
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Post Office
Coordinates
37.050, -80.370

Six inch diameter tree limbs were blown on Pilot Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56628, 56629.